Format

Send to

Choose Destination
See comment in PubMed Commons below
J Toxicol Clin Toxicol. 1995;33(2):123-30.

Vitamin E toxicity in neonatal piglets.

Author information

1
Texas Tech University School of Medicine, Texas A & M Veterinary Medical Diagnostic Laboratory, Amarillo.

Abstract

Intravenous vitamin E was associated with the deaths of 38 infants in the US in 1984. Because the vitamin E preparation used contained both vitamin E and a high level of polysorbate detergent, the etiology of the syndrome remains unknown. In this study, we determined the tissue disposition of an intravenous preparation of vitamin E solubilized with polysorbate (E-Ferol) in neonatal piglets. One to two-day-old piglets were injected daily with 50 IU/kg/d of vitamin E for a period of 13 days. Other groups were injected intramuscularly, or with a slow, 7 h intravenous infusion with 50 IU/kg/d vitamin E for six days. Massive splenic accumulation of vitamin E (16,004 micrograms/g vs 73 micrograms/g in controls) occurred following rapid injection, with far lesser concentrations in the liver and lung. Levels of vitamin E in the kidney and heart were only slightly above control. Tissue changes correlated with dosage and duration of vitamin E administration and suggested massive accumulation of vitamin E in cells of the mononuclear phagocyte system. Following slow intravenous infusion the highest levels of vitamin E occurred in the liver rather than spleen. Intramuscular injections at similar doses produced slight, but insignificant changes in tissue levels of vitamin E. We speculate that rapid intravenous injection of vitamin E emulsions produces massive accumulation in phagocytic cells of the spleen and to a lesser extent liver and lung, possibly leading to increased susceptibility to sepsis and/or abnormal pulmonary function. Slow infusions of vitamin E produce major accumulations in the liver rather than spleen.(ABSTRACT TRUNCATED AT 250 WORDS).

PMID:
7897750
[Indexed for MEDLINE]
PubMed Commons home

PubMed Commons

0 comments

    Supplemental Content

    Loading ...
    Support Center